Missouri, 2020

Hail and Damaging Wind in Missouri, May 22, 2020

May 22, 2020 · NWS EAX · 3 events in 2 counties and zones

Scattered thunderstorms produced some minor impact severe weather in northwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Scattered thunderstorms produced some minor impact severe weather in northwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 4:53 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, May 22, 4:53 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
553 PM CDT Fri May 22 2020

.Discussion...
Issued at 356 PM CDT FRI MAY 22 2020

Forecast concerns for today are squarely on the potential for storms
this eveing in northeast Kansas and northwest Missouri, but in
general we will see a rather unsettled weather pattern
prevail through holiday weekend and next work week.

Looking at satellite imagery this afternoon, a large trough is noted
to our west, with its axis swinging onshore across the Pacific
northwest earlier today. Leading the western trough is a compact
shortwave lifting northeast across the Central Plains, currently
spinning over the border between north central Kansas and south central
Nebraska. Early this morning this lifting shortwave trough sparked a
line of storms that swept east across Kansas into Missouri. Some
severe weather was noted at various times with that morning line
of storms, but a general lack of instability across northern
Missouri helped steer the bulk of the rain and stronger
thunderstorm activity across southern Missouri into Arkansas,
leaving behind a fading line of showers sweeping northeast across
western Missouri this afternoon.

For the rest of the afternoon and overnight hours, we will be
watching the center of the shortwave trough spinning its way from
north central Kansas east-northeast through southeast Nebraska and
northwest Missouri. Concerns are that the cold core of this
shortwave, when combined with some surface temperature recovery, may
be more than sufficient to help generate another round of
thunderstorms this evening as the trough moves through. The activity
we end up with will be dependent on how temperatures recover late
this afternoon, with warmer temperatures pointing at stronger
storms. That said, if we can get some steep low level lapse rates,
with the modest deep layer shear typical of the center of a
circulation like this, an isolated tornado cannot be ruled out this
evening. This is a very conditional potential, and is restricted to
locations along the Kansas-Nebraska border into the far northwest
counties of Missouri, north of St Joseph and west of Bethany.
Fortunately, the threat wont last long as the evening cools, and
we lose the needed instability to drive the surface based storms;
they will likely transition to being more elevated in nature
taking any lingering concerns for a tornado with it. Otherwise, we
will need to watch in general for storms rotating under the
trough this evening as they might reach as far south as northern
Kansas City. The storms south of St Joseph will be dominated by
heavy rain and lightning with a small threat of hail or gusty
winds. Current timing for any of this evenings activity is pointing
at the hours between 7 PM and 10 PM tonight.

For Saturday and through the holiday weekend...We will see today's
shortwave trough continue to shift northeast, leaving behind a
deepening trough well to our west, and a warming ridge over the
Plains States for Saturday. This will allow temperatures to bound
into the 80s, making for a hot and humid start to the holiday
weekend. Along with the return of warmer temperatures the threat of
stormy weather will return Saturday night, increasing Sunday
afternoon, and persisting through Monday as the western trough
starts to slowly edge into the Plains. Strongest storms look
likely Sunday afternoon and evening thanks to the juxtaposition of
surface heating and the dynamics of the approaching large
synoptic trough. Monday will likely see a continuation of Sunday
night's activity, though severe chances may be much reduced as the
general atmosphere locally will be well worked over by Memorial
Day.

Otherwise, of interest, looking at models next week, indication are
that the western trough that edges into the region this weekend
might pinch off a cutoff low across the southern Plains, which may
take the edge off the heat next work week compared to the holiday
weekend. But, this also might result in cloud cover and showers on
and off through the work week as we will be north of the cutoff
low.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 552 PM CDT FRI MAY 22 2020

Periods of MVFR ceilings mainly north of KMCI and Metro area tonight
a few showers and isolated thunderstorms are expected from KMCI
northward through midnight to 1 to 2 AM before moving east of TAF
sites. Winds will shift from SE to SW after midnight as low pressure
system shifts to the east overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Christensen
Hazardous weather outlook, May 22, 3:46 AM CST, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
446 AM CDT Fri May 22 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
446 AM CDT Fri May 22 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few area of showers and storms early this morning. A broken line
of storms will arrive later this morning through the early afternoon.
A few strong to severe storms are possible, mainly south of I-70,
with up to half dollar sized hail and strong winds up to 60 mph
being the main concerns. A second round of a few storms is then
expected across northwest MO and northeast KS tonight after sunset. A
strong storm or two is possible with up to quarter-sized hail and
winds up to 60 mph being the main concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Multiple rounds of storms expected Sunday through Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
May 22, 8:21 PM CST to 8:24 PM CST
Where
Holt County, 0.53 mi W of Helwig
Measured
1.5 in hail
Reported by
Public
Coordinates
40.000, -95.060

Hail, Andrew

When
May 22, 9:02 PM CST to 9:03 PM CST
Where
Andrew County, 1.06 mi E of Fillmore
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -94.960

Thunderstorm Wind, Andrew

When
May 22, 9:10 PM CST to 9:13 PM CST
Where
Andrew County, 2.33 mi NNE of Nodaway
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.950, -94.950

A road sign was blown over and tree leaves were stripped in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895409, 895410, 895411.